Mar 4, 2012 - By Martin Reed, Staff WriterFremont County Health Officer Joanne Hedgecock is warning the area about the danger of the synthetic marijuana substance known as "spice" and severe health issues associated with its use.
"This isn't scare tactics. This is scary," said Hedgecock, a family practice doctor in Riverton.
Her concerns arose in light of a warning issued by the Wyoming Department of Health and the Casper-Natrona County Health Department last week to avoid the use of "spice" due to potentially critical health effects.
At least three Casper-area residents who reportedly smoked or ingested "blueberry spice" in recent days have been hospitalized due to reported kidney failure, according to a statement from the two entities.
Others have also sought medical attention in connection with the substance's use, according to the statement.
Hedgecock said she is unaware of any cases in Fremont County involving kidney failure associated with spice use.
"It's pretty dang scary just 100 miles down the road ... especially since some of this stuff may be legal," Hedgecock said in an interview on Friday.
"They just need to be careful because we don't know what we're dealing with," Hedgecock said. "It's scary but it's not scare tactics and we don't know what we're dealing with and the kids have gotten sick."
Health officials around the state are not taking the situation lightly.
"Our message today is more than a general health warning. At this point we are viewing use of this drug as a potentially life-threatening situation," said Dr. Tracy Murphy, state epidemiologist with the Wyoming Department of Health.
"We will continue to follow up on this situation to gather more information on these reported illnesses and the cause," Murphy said in the statement.
Spice is a synthetic type of marijuana that mimics the effects of its counterpart, but the manmade substance carries many unknowns concerning side effects among its users.
"The biggest thing I see is, yes, it may be natural but so is arsenic and cyanide," Hedgecock said. "Who knows what's in this stuff and would you trust your life to somebody? ... Especially at this point, they really are trusting their life if there's contamination, a bad recipe."
She added: "And for just doing something that teenagers do and take risks, we hate to have them take risks that last the rest of their lives."
The Wyoming Department of Health is also planning to send out a notice to healthcare providers around the state alerting them to the potential connection between this drug and the reported symptoms.
Murphy said anyone who is experiencing illness and who has recently used spice should immediately contact a medical professional.
Get your copy of The Ranger online, every day! If you are a current print subscriber and want to also access dailyranger.com online (there is nothing more to purchase) including being able to download The Mining and Energy Edition, click here. Looking to start a new online subscription to dailyranger.com (even if it is for just one day)? Access our secure SSL encrypted server and start your subscription now by clicking here.